Oregon, 2009High Wind in Oregon, January 17 to 19, 2009
January 17 to 19, 2009 · NWS PQR · 3 events in 3 counties and zones
Strong east winds occurred across the Central Oregon Coast and through the Columbia River Gorge.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong east winds occurred across the Central Oregon Coast and through the Columbia River Gorge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 17, 8:41 PM PST, 2 hours 19 minutes earlier.
Area forecast discussion, Jan 17, 8:41 PM PST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
841 PM PST SAT JAN 17 2009
.SYNOPSIS...STRONG HIGH PRESSURE ALOFT OVER THE PACIFIC NORTHWEST AND
EAST OF THE CASCADES WILL PERSIST INTO EARLY NEXT WEEK. THE STRONG
SURFACE HIGH EAST OF THE CASCADES WILL VERY SLOWLY WEAKEN EARLY NEXT
WEEK...WITH STRONG WINDS THROUGH THE GORGE EASING A BIT MONDAY AND
EASING MORE TUESDAY AND WEDNESDAY. THE STRONG OFFSHORE FLOW WAS
DECREASING THE AREAL COVERAGE OF VALLEY FOG THE NEXT COUPLE OF
DAYS...BUT THE FOG WILL LIKELY INCREASE AGAIN TUESDAY AND WEDNESDAY.
THE DRY OFFSHORE FLOW IN THE HIGHER TERRAIN AND ALONG THE COAST IS
CAUSING UNSEASONABLY WARM AND DRY CONDITIONS THAT WILL ALSO CONTINUE
INTO EARLY NEXT WEEK. MEANWHILE...THE CENTRAL AND SOUTHERN WILLAMETTE
VALLEY WILL LIKELY REMAIN UNDER A STRONG INVERSION...WITH MUCH COOLER
TEMPERATURES.
&&
.SHORT TERM...GRADIENTS THROUGH THE GORGE HAVE BEEN HOLDING STEADY
AROUND 12 MB THIS AFTERNOON AND EVENING...AND TROUTDALE AIRPORT HAS
HAD A PEAK WIND GUSTS 55 MPH. CORBETT REACHED 71 MPH BEFORE IT
STOPPED REPORTING...WITH ROOSTER ROCK TO 64 MPH. WITH REPORTS OF SOME
TREE DAMAGE IN THE GRESHAM AREA...AND THE NAM MODEL SHOWING GRADIENTS
OF 12 TO 13 MB OVERNIGHT AND INTO EARLY SUNDAY...DECIDED TO UPGRADE
TO A HIGH WIND WARNING IMMEDIATELY ADJACENT TO GORGE IN THE PORTLAND
AND VANCOUVER METRO AREAS. THE GRADIENT THEN EASES SLIGHTLY TO ABOUT
10 MB THROUGH THE GORGE SUNDAY AFTERNOON AND SUNDAY NIGHT... AND THIS
COULD STILL PRODUCE WIND ADVISORY GUSTS NEAR THE GORGE. THE GRADIENT
EASES MORE MONDAY AFTERNOON AND TUESDAY AND SHOULD GET BELOW ANY
HIGHLIGHTS AT THAT POINT.
THE WIND DRIED OUT THE FOG EVEN IN THE SOUTH VALLEY THIS AFTERNOON
AND EVENING...BUT DEW POINT SPREAD WERE NOT TOO GREAT IN THE SOUTH SO
EXPECT FOG TO RETURN RATHER QUICKLY THERE THIS EVENING. IN FACT
EUGENE AIRPORT INDICATED FOG HAD RETURNED AS OF 8 PM. DEW POINTS ARE
A LOT LOWER IN THE CENTRAL VALLEY...BUT EXPECT FOG TO EVENTUALLY
REACH THERE OVERNIGHT...PROBABLY RATHER LATE. THE PORTLAND AND
VANCOUVER AREA WILL HAVE A TOUGHER TIME...THOUGH SOME PATCHY FOG
COULD DEVELOP OUT NEAR HILLSBORO AND NORTH OF BATTLE GROUND. WE ARE
ALSO SEEING SOME LOW CLOUDS AND FOG WORKING ITS WAY DOWN INTERSTATE 5
THROUGH CASTLE ROCK TOWARD KELSO. WITH THE STRONG OFFSHORE FLOW ON
SUNDAY CONTINUING...EXPECT A SIMILAR CLEARING PATTERN. FOG SHOULD
SLOWLY BEGIN TO INCREASE IN AREA AND DEVELOP A BIT EARLY THE NEXT FEW
NIGHTS AFTER THAT.
ALL OF THIS BEING DRIVEN BY THE UPPER RIDGE THAT SLOWLY EASE EAST
SUNDAY AND MONDAY. THE NEXT SYSTEM FALLS APART AS IT APPROACHES THE
COAST WEDNESDAY. SUSPECT THE ECMWF IS BETTER ON THE COUPLE OF SYSTEMS
WEAKENING AND SPLITTING NEXT WEEK THAN THE GFS. TOLLESON
&&
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
EXTENDED MODELS CONTINUE TO SUGGEST A SPLIT FLOW DEVELOPING OVER THE
PACIFIC NORTHWEST DURING THE SECOND HALF OF THE WEEK. ALTHOUGH
UNLIKELY...AN OCCASIONAL RUN SUCH AS 12Z OPERATIONS GFS SEEMS TO WANT
TO PUSH A SYSTEM THROUGH THE LONGWAVE RIDGE...WHICH MAKES IT
DIFFICULT TO TOTALLY RULE OUT ANY CHANCE OF RAIN. WILL HANG ONTO
MINIMAL POPS WED THROUGH FRI. BY THE WEEKEND GFS AND ECMWF SEEM TO
AGREE ON DEVELOPING A WESTERLY FLOW OVER THE NE PAC THAT APPROACHES
THE REGION BY SAT...SO WILL SHOW AN INCREASING CHANCE FOR RAIN THEN.
&&
.AVIATION...MODELS INDICATE PRESSURE GRADIENTS THROUGH THE GORGE AT
THEIR PEAK TONIGHT THROUGH SUN AFTERNOON...THEN SLOWLY EASING THROUGH
MONDAY. EXPECT STRONG EAST WIND NEAR GORGE (KPDX AND KTTD) THROUGH
20Z MON, BUT OTHERWISE VFR THOSE SITES. EXPECT LIFR CONDITIONS TO
RETURN TO CENTRAL AND SOUTH WILLAMETTE VALLEY TONIGHT. NIL TAF AT
KHIO CONTINUES OVERNIGHT DUE TO COMMS ISSUES...HOPEFULLY DATA WILL BE
RESTORED SUNDAY.
KPDX AND APPROACHES...EAST WIND SHOULD CONTINUE THROUGH SUN WITH
GUSTS 25 TO 35 KT ELIMINATING THREAT OF FOG. APPROACHES TO THE WEST
WILL STILL HAVE A THREAT OF LIFR DUE TO FOG...BUT AREAL COVERAGE
LIKELY TO BE RATHER SPOTTY. VERY STRONG EAST WIND WILL CONTINUE NEAR
APPROACHES TO THE EAST.
&&
.MARINE...OFFSHORE FLOW CONTINUES THROUGH THE WEEKEND. SMALL CRAFT
FOR WIND THIS EVENING CONTINUES THROUGH SUN MORNING IN THE N WATERS
DUE TO GAP WINDS WITH GUSTS TO 25 KT. SEAS 9 FT OVERNIGHT AND SUN.
LONG PERIOD SWELL WILL RESULT IN ROUGH COLUMBIA RIVER BAR CONDITIONS
THIS EVENING AND SUN MORNING...THOUGH BREAKERS ARE NOT EXPECTED.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR WIND CAPE SHOALWATER TO CASCADE HEAD
THIS EVENING THROUGH SUN MORNING.
SMALL CRAFT ADVISORY FOR ROUGH BAR THIS EVENING AND SUNDAY
MORNING.
AIR STAGNATION ADVISORY THROUGH TUE FOR THE LOWER INTERIOR
VALLEYS OF NW OREGON AND SW WA.
HIGH WIND WARNING GREATER PORTLAND/VANCOUVER AREA NEAR THE
GORGE THROUGH NOON SUNDAY.
HIGH WIND WARNING WESTERN COLUMBIA RIVER GORGE THROUGH NOON
SUNDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 17, 6:11 AM PST, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
611 AM PST SAT JAN 17 2009
ORZ001>004-010>013-WAZ019>021-040-181415-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-
SOUTH WASHINGTON CASCADE FOOTHILLS-
611 AM PST SAT JAN 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ005-007>009-014-WAZ022-023-181415-
LOWER COLUMBIA-CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-
611 AM PST SAT JAN 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
AN AIR STAGNATION
ADVISORY REMAINS FOR THE LOWER INLAND VALLEYS OF NORTHWEST OREGON
AND SOUTHWEST WASHINGTON...INCLUDING THE COLUMBIA RIVER GORGE EAST
OF CASCADE LOCKS AND THE UPPER HOOD RIVER VALLEY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST
MONDAY FOR THE LOWER INLAND VALLEYS OF NORTHWEST OREGON AND
SOUTHWEST WASHINGTON...INCLUDING THE COLUMBIA RIVER GORGE EAST OF
CASCADE LOCKS...AND THE UPPER HOOD RIVER VALLEY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ006-WAZ039-181415-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
611 AM PST SAT JAN 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR THE NORTH WILLAMETTE VALLEY NEAR
THE COLUMBIA GORGE AND EAST OF PORTLAND UNTIL 11 AM PST TODAY. AN
AIR STAGNATION ADVISORY REMAINS FOR THE LOWER INLAND VALLEYS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON...INCLUDING THE COLUMBIA
RIVER GORGE EAST OF CASCADE LOCKS AND THE UPPER HOOD RIVER VALLEY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST
MONDAY FOR THE LOWER INLAND VALLEYS OF NORTHWEST OREGON AND
SOUTHWEST WASHINGTON...INCLUDING THE COLUMBIA RIVER GORGE EAST OF
CASCADE LOCKS...AND THE UPPER HOOD RIVER VALLEY. A WIND ADVISORY
MAY BE NEEDED TONIGHT AND SUNDAY NEAR THE COLUMBIA GORGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CALL IN IF CRITERIA IS MET. REPORTS ON WIND IN THE
ADVISORY ARE WOULD BE APPRECIATED.
High Wind, Western Columbia River Gorge
- When
- January 17, 11:00 PM PST to January 19, 12:00 PM PST
- Where
- Western Columbia River Gorge forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Official NWS Observations
A strong front produced wind gusts of 75 to 77 mph in the Columbia River Gorge.
High Wind, Central Oregon Coast
- When
- January 18, 3:00 AM PST to 6:00 AM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Park/Forest Service
A Pacific front produced high winds of 50 mph with gusts to 63 mph at Cape Foulweather.
High Wind, Greater Portland Metro Area
- When
- January 18, 10:00 AM PST to 6:30 PM PST
- Where
- Greater Portland Metro Area forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
A strong front produced strong winds that caused widespread power outages in Gresham, Troutdale and Multnomah Village. The high winds also downed several trees in southeast Portland, one of which fell on an automobile.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arkansas, January 17, 20091 death · 2 injured · 1 event
- Winter Weather in Tennessee, January 17 to 18, 200913 injured · 2 events
- High Wind in Oregon, January 17, 20092 injured · $30,000 · 50 kt wind · 1 event
- Wildfire in Texas, January 17, 2009$55,000 · 1 event
- Winter Storm and Lake-Effect Snow in Michigan, January 17 to 20, 200914 events
- Heavy Snow in Michigan, January 17 to 18, 200913 events
- Heavy Snow in Pennsylvania, January 17 to 18, 20098 events
- Winter Weather in North Carolina, January 17 to 18, 20095 events
- Winter Storm in Michigan, January 17, 20094 events
- Winter Storm in Michigan, January 17 to 18, 20093 events
- Winter Weather in Pennsylvania, January 17 to 18, 20092 events
- Winter Weather in Georgia, January 17 to 18, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149815, 149812, 149816.